Indiana, 2017Flash Flood in Indiana, July 13, 2017
July 13, 2017 · NWS IND · 1 event in 1 county or zone
Northwest flow in the upper atmosphere allowed multiple waves to move across the area. The atmosphere had a high moisture content and was unstable.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest flow in the upper atmosphere allowed multiple waves to move across the area. The atmosphere had a high moisture content and was unstable. The waves interacted with the moisture and instability to produce the severe weather and heavy rain. Multiple rounds of thunderstorms moved over the same locations, creating the flooding problems. Several rounds of thunderstorms, from July 10th through the 13th, brought a tornado, damaging winds, large hail, and flooding to central Indiana. Road closures occurred due to the flash flooding in Owen County during this timeframe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 13, 9:43 AM EST, 2 minutes earlier.
Area forecast discussion, Jul 13, 9:43 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1043 AM EDT Thu Jul 13 2017
.UPDATE...
The AVIATION section has been updated below.
&&
.SYNOPSIS...
Issued at 213 AM EDT Thu Jul 13 2017
A cold front over Wisconsin and Iowa is expected to sag southward
toward central Indiana Today. This along with the warm and humid
air mass in place across Central Indiana will result in rounds of
Thunderstorms today and Tonight. Some storms could be severe and
some storms may produce heavy rain fall that could result in flash
flooding.
The front will exit central Indiana late tonight and Friday
morning. This will result in perhaps a lingering shower or storm
in the morning...however dry weather is expected to arrive by
afternoon a high pressure settles across the area.
The high will keep dry and cooler weather across the area through
early sunday. Another upper level disturbance may bring a few
showers or storms Sunday afternoon and early Monday before more
dry weather arrives for the next work week.
&&
.NEAR TERM /Today/...
Issued at 1011 AM EDT Thu Jul 13 2017
Lowered temps over the northern forecast area as fairly thick
cloud cover from eroding convection is in place and will hold down
heating much of this morning. Otherwise, made adjustments to pops
along the 70 corridor and southward for morning convection. Thrust
of forecast remains in good shape with storms and heavy rain
potential, coverage of convection likely to increase this
afternoon as an upstream disturbance approaches and afternoon
heating in areas where sun can break through combines with the
front and remnant outflow across our south. Previous discussion
follows.
Issued at 213 AM EDT Thu Jul 13 2017
Surface analysis early this morning shows High pressure over the
Carolinas and a broad trough of low pressure from Western New York
across the Great Lakes to Iowa and Kansas. GOES16 shows
thunderstorm complexes along and ahead of the associated cold
front over Illinois...Northern Missouri and Western Kansas Water
vapor shows a plume of tropical moisture being pulled along the
trough. Furthermore a short wave was found across
Ontario...digging southeast. A very warm and humid air mass was in
place across Central Indiana. Dew points were in the lower 70s.
Models suggest the passing short wave will push southeast today
and tonight. This will push the front southward and also allow
the stream of short waves embedded with the tropical flow aloft
to pass across Central Indiana. Forecast soundings show steep
lapse rates this afternoon with attainable convective temperatures
in the upper 80s and ridiculous amounts of CAPE over 4000 J/KG.
PWATs are also near 2 inches. THus with plenty of ingredients
available for storms today and and this evening will trend toward
categorical pops. Current Flash Flood watch looks very reasonable
given any storm could produce very heavy rains...with a couple
rounds of rain possible...over saturated grounds.
&&
.SHORT TERM /Tonight through Saturday Night/...
Issued at 213 AM EDT Thu Jul 13 2017
Models suggest the quick moving stream of short wave will begin to
sag southward tonight toward the Ohio River...along with the cold
front reaching the Ohio River by Friday morning. Until then models
continue to suggest westerly flow aloft with embedded waves and
favorable moisture in place through the area. Forecast soundings
show a very saturated column tonight with PWATS over 2 inches.
Thus will again keep near categorical pops tonight for expected
storms. Best chances will be across southern parts of central
Indiana due to the nature of the progression of the front.
Again...given the very moist air mass the flash flood watch looks
good here. Will trend lows at or above the blend given the
expected rain.
Will need to keep some pops during the morning hours on Friday as
the models continue to suggest the trough and associated wave
still progressing through the southern half of the forecast area.
Storms will still be possible as these ave interact with the
favorable air mass in place. By afternoon...NW flow appears to be
in place for several hours and forecast soundings show strong
drying within the column mid levels also show excellent subsidence
as strong ridging builds aloft over the western United Sates.
Meanwhile...strong high pressure begins to build across the
Central Mississippi valley. Thus will trend toward a dry afternoon
and evening on Friday...under partly cloudy skies and close to
the forecast builder blend on highs and lows.
On Saturday and Saturday night...more dry weather with pleasant
temperatures are expected. GFS and NAM show the continued strong
ridging building across the western United states...leading to
lee side NW flow and subsidence across the upper midwest spilling
into the Ohio Valley. The resultant surface high pressure system
looks build and stay across Indiana and Illinois on Saturday and
Saturday Night. Thus a mostly sunny day and mostly clear night
will be expected. NW flow around this high will be
expected...keeping temps below seasonal normals.
&&
.LONG TERM /Sunday through Wednesday/...
Issued at 240 AM EDT Thu Jul 13 2017
Ensembles in good agreement during this period. Main item of
interest will be a short wave trough that is progged to drop
southeast through the Great Lakes Sunday and Sunday night. Will keep
chance PoPs going in those periods to cover this feature.
Otherwise, ensembles suggest a strong upper ridge will build into
the area by the middle of next week, effectively shutting down
precipitation potential for the rest of the extended. Will go dry
after Sunday.
&&
.AVIATION /Discussion for the 131500Z TAF Update/...
Issued at 1043 AM EDT Thu Jul 13 2017
Mainly focused on adjustments for the next few hours with convection
potentially impacting KBMG and KIND. Otherwise...no significant
changes.
12Z discussion follows.
Potential exists for scattered convection to develop in the
vicinity of the terminals towards the mid morning hours and on
through the early afternoon as westerly low level flow around 35
kts interacts with a vorticity lobe dropping southeast into the
area.
Appears the better threat for convection will occur after about
131900Z, as a vorticity center associated with activity currently
over southern Iowa and northern Missouri, moves into the area.
Brief IFR visibility restrictions and gusty shifting winds in and
near heavier cells. CB bases near 050 this morning, and around
020 with the afternoon activity.
Otherwise, some diurnal clouds based around 020 expected to
develop towards the midday hours. Surface winds 210-240 degrees at
8-11 kts this morning will gradually veer to 250-270 degrees by
late afternoon. Occasional surface gusts around 18 kts possible
later this morning into the early afternoon.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for INZ021-028>031-
035>049-051>057-062>065-072.
&&
SYNOPSIS...Puma
NEAR TERM...Puma/NIELD
SHORT TERM...Puma
LONG TERM...JAS
AVIATION...JAS/Ryan
Hazardous weather outlook, Jul 13, 2:27 AM EST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
327 AM EDT Thu Jul 13 2017
INZ021-028>031-035>049-051>057-060>065-067>072-140730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
327 AM EDT Thu Jul 13 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: There is a SLIGHT RISK for severe thunderstorms. A FLASH
FLOOD WATCH is in effect for much of Central Indiana.
Hazards: Ongoing Flooding. Damaging Winds, Heavy rain resulting in
Flash Flooding, Lightning, and large hail.
Timing: Flooding is ongoing. Thunderstorms after 900 AM.
Discussion: A cold front, along with several upper level weather
disturbances will generate thunderstorms today and tonight. Some
storms could be severe producing damaging wind gusts. Some storms
may produce heavy rain which could result in further flooding.
Lightning is a threat from any storm.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Outlook: Isolated Thunderstorms are possible on Friday
morning...mainly across southern parts of Central Indiana. The main
threats from these storms will be gusty winds...heavy rain and
lightning. Flooding may be ongoing due to earlier heavy rains.
More storms are possible Sunday and Sunday night. It is too soon to
determine if these storms will be severe. Lightning is a threat with
any thunderstorm.
Discussion: A cold front will exit Central Indiana on Friday. A few
Thunderstorms are possible on Friday Morning as the front departs.
Heavy rain will be possible due to a very warm and humid air mass in
place across Central Indiana.
Another front will bring additional chances for showers and
thunderstorms on Sunday and Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed on Today and Tonight.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
PUMA
Flash Flood, Owen
- When
- July 13, 9:45 AM EST to 11:45 AM EST
- Where
- Owen County, 2.81 mi SSW of Romona to 2.82 mi SSW of Romona
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.291, -86.684
Several road closures occurred due to flash flooding from heavy thunderstorm rainfall, namely the intersection of County Line Road and Golf View Drive.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, July 13 to 17, 20171 death · $40 · 1 in hail · 34 events
- Flash Flood and Flooding in Ohio, July 13 to 15, 2017$15 million · 6 events
- Flash Flooding and Flooding in New York, July 13, 2017$245,000 · 10 events
- Lightning Strike in Arizona, July 13, 20177 injured · 1 event
- Flash Flood and Flood in Ohio, July 13 to 14, 2017$130,000 · 3 events
- Flash Flooding in New York, July 13, 2017$91,000 · 7 events
- Damaging Wind and Lightning Strikes in Georgia, July 13 to 14, 2017$58,000 · 7 events
- Damaging Winds in Michigan, July 13, 2017$60,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Connecticut, July 13, 20171 injured · $20,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 13 to 16, 2017$18,000 · 55 kt wind · 18 events
- Flash Flooding and Flooding in Ohio, July 13, 2017$7,000 · 50 kt wind · 26 events
- Flash Flood and Flood in Illinois, July 13, 2017$27,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717107.